South Dakota, 2021

Hail in South Dakota, July 25, 2021

July 25, 2021 · NWS ABR · 13 events in 6 counties and zones

Thunderstorms developed near an area of low pressure across central South Dakota during the afternoon of July 25th, quickly intensifying to severe limits. These storms produced, at times, large to significantly large hail as they tracked to the east and southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms developed near an area of low pressure across central South Dakota during the afternoon of July 25th, quickly intensifying to severe limits. These storms produced, at times, large to significantly large hail as they tracked to the east and southeast. The hail caused structural, vehicle, and crop damage. One of the more prolific storms produced hail continuously over a 3-hour window of time, extending about 125 miles from Faulk to Codington counties. The hail was up to nearly 4 inches in diameter at one location along the way.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 25, 1:10 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 1:10 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
210 PM CDT Sun Jul 25 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 210 PM CDT Sun Jul 25 2021

This afternoon it appears a somewhat diffuse warm front is gradually
edging north through South Dakota. This front will likely continue
to gradually edge back north as LLJ develops during the evening.
Latest CAMS suggest that convection will fire up over or near south
central portions of the state toward evening, and then move
southeast. However, as WAA(LLJ) develops later this evening,
convective development will probably shift toward the NC/NE
portions of South Dakota. Pretty much the entire CWA remains under a
marginal risk for severe, with soundings still suggesting that wind
is the main threat. The greatest hail threat should occur with any
early evening activity, as later activity may become even more
elevated as boundary layer cooling leads to increasing MLCIN.

On Monday there may well be some lingering LLJ driven activity in
the morning, but expect most of this convection to die as LLJ
diurnally weakens. Later convection may favor northeast SD, and west
central MN. Sfc warm front will have likely lifted north of the CWA,
as somewhat weak looking boundary progresses east over the region.
Southwesterly winds ahead of the boundary may mix out drier
dewpoints all the way to the James valley, potentially limiting
CAPE, and therefore storm development. Conditions look better over
the far eastern CWA, where the LLJ will again focus WAA/lift. This
area stands the best chance of seeing convection late Monday and
Monday night. SPC hoisted a slight risk for areas east of the ABR
CWA. Temperatures will continue to creep up as heights aloft build
into early next week. By Tuesday, heat indices will likely be
heading north of 100F.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 PM CDT Sun Jul 25 2021

Not much overall change with the depth of the heat wave Tuesday and
Wednesday with humidity centered across the eastern CWA, and despite
the initial lack of humidity, it looks like temperatures for the
Missouri valley will also fit in to the heat advisory criteria
fairly well. Overnight readings will fail to cool much with lows in
the 70s Wednesday morning. A east-west oriented boundary slips out
of North Dakota Wednesday, but the heat/humidity doesn't really get
shifted south until Thursday. Models try to generate some convection
associated with this boundary and an upper wave, however GFS BUFKIT
soundings show a layer of moisture around 14kft with a deep dry
layer so suspect this is overdone. The associated northwest flow
wave will suppress the upper ridge to the west, and put us back into
a northwest flow regime. Friday a plume of moisture coming up from
the Desert Southwest rounds the ridge, bringing us the best chance
for moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1224 PM CDT Sun Jul 25 2021

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through tonight, along with mostly
elevated smoke. Isolated to scattered storms are possible this
evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...Connelly
AVIATION...TDK
Hazardous weather outlook, Jul 25, 2:45 AM CST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
345 AM CDT Sun Jul 25 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
345 AM CDT Sun Jul 25 2021 /245 AM MDT Sun Jul 25 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few showers and thunderstorms will be possible today into tonight,
especially over northeastern South Dakota and western Minnesota.
Damaging winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible on Monday afternoon, mainly over
northeastern South Dakota and western Minnesota. Damaging winds
should be the main threat.

Excessive heat is becoming increasingly likely Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Special weather statement, Jul 25, 3:33 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
433 PM CDT Sun Jul 25 2021

SDZ045-252230-
Jones SD-
433 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES COUNTY UNTIL
530 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Murdo, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4394 10085 4406 10090 4411 10078 4413 10038
      4387 10040
TIME...MOT...LOC 2133Z 273DEG 19KT 4403 10073

Parkin
Special weather statement, Jul 25, 4:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
531 PM CDT Sun Jul 25 2021

SDZ033-035-048-252315-
Hughes SD-Stanley SD-Lyman SD-
531 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...
SOUTHEASTERN HUGHES AND NORTH CENTRAL LYMAN COUNTIES UNTIL 615 PM
CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rousseau, or 12 miles east of Pierre, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rousseau, Lake Sharpe, Joe Creek Rec Area, Canning, Degrey Rec Area,
Cedar Creek Rec Area and northwestern Lower Brule Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4434 10026 4443 10018 4440 9968 4405 9975
TIME...MOT...LOC 2230Z 276DEG 25KT 4434 10008

Parkin

The radar

The Aberdeen radar (KABR), 191 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Hughes

When
July 25, 4:42 PM CST
Where
Hughes County, 1.63 mi WNW of (Pir)pierre Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.390, -100.310

Hail, Hughes

When
July 25, 5:20 PM CST
Where
Hughes County, 0.49 mi E of De Grey
Measured
2.5 in hail
Reported by
Public
Coordinates
44.280, -99.910

Hail, Hand

When
July 25, 5:32 PM CST
Where
Hand County, 7.34 mi SSW of Ree Hgts
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.420, -99.250

Hail, Faulk

When
July 25, 5:35 PM CST
Where
Faulk County, 9.72 mi S of Burkmere
Measured
2.5 in hail
Reported by
Public
Coordinates
44.910, -99.300

Hail, Faulk

When
July 25, 5:46 PM CST
Where
Faulk County, 6.54 mi SW of Faulkton
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -99.220

Hail, Hyde

When
July 25, 6:07 PM CST
Where
Hyde County, 17.16 mi NNE of Highmore Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
44.770, -99.340

Hail, Hand

When
July 25, 6:39 PM CST
Where
Hand County, 7.95 mi NNW of Miller
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.620, -99.060

Hail, Spink

When
July 25, 6:40 PM CST
Where
Spink County, 1.38 mi N of Ashton
Measured
3 in hail
Reported by
Public
Coordinates
45.020, -98.500

Hail, Spink

When
July 25, 7:07 PM CST
Where
Spink County, Turton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.050, -98.100

Hail, Spink

When
July 25, 7:11 PM CST
Where
Spink County, Turton
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.050, -98.100

Hail, Codington

When
July 25, 8:02 PM CST
Where
Codington County, 0.85 mi NW of Wallace
Measured
3.75 in hail
Reported by
Trained Spotter
Coordinates
45.090, -97.480

Hail, Codington

When
July 25, 8:07 PM CST
Where
Codington County, 0.85 mi NW of Florence
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -97.330

Hail, Codington

When
July 25, 8:07 PM CST
Where
Codington County, 4.86 mi N of Florence
Measured
1.25 in hail
Reported by
Public
Coordinates
45.120, -97.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971893, 971894, 971895, 971896, 971897, 971898, 971899, 971900, 971901, 971902, 971903, 971904, 971905.